IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3253 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Introduction
   Materials and Me...
   Results
   Discussion
   References

 Article Access Statistics
    Viewed9348    
    Printed90    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 5    

Recommend this journal

 


 
SHORT COMMUNICATION
Year : 1995  |  Volume : 61  |  Issue : 1  |  Page : 26-27

Acneform eruptions and antitubercular drugs




Correspondence Address:
R P Sharma


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20952867

Rights and PermissionsRights and Permissions

  Abstract 

Out of total 774 cases under antitubercular therapy only 11 cases (1.42%) developed acneform eruptions. Individual drugs found to cause these eruptions were Isoniazid (0.53%), Rifampicin (1.48%) and Ethambutol (0.63%).


Keywords: Acneform eruptions, Isoniazid, Rifampicin, Ethambutol


How to cite this article:
Sharma R P, Kothari A K, Sharma N K. Acneform eruptions and antitubercular drugs. Indian J Dermatol Venereol Leprol 1995;61:26-7

How to cite this URL:
Sharma R P, Kothari A K, Sharma N K. Acneform eruptions and antitubercular drugs. Indian J Dermatol Venereol Leprol [serial online] 1995 [cited 2019 Nov 21];61:26-7. Available from: http://www.ijdvl.com/text.asp?1995/61/1/26/4121



  Introduction Top


Out of various types of skin eruptions induced by antitubercular drugs, acneform eruptions are mild and less common. Isoniazid was the first amongst antitubercular drugs reported to cause acneform lesions.[1] Since then many reports have come,[2][3][4] similarly there is report of rifampicin induced acneform eruptions[5] and ethambutol is also mentioned in literature[6] to cause such eruptions. A study was therefore performed with a view to ascertain the incidence of acneform eruptions in patients receiving antitubercular drugs.


  Materials and Methods Top


Seven hundred and seventy four patients suffering from pulmonary tuberculosis and receiving antitubercular drugs were selected for study from the Outpatient department of Tuberculosis and Chest Diseases, LLRM Medical College, Meerut. Drugs used were isoniazid, thiacetazone, rifampicin, ethambutol, pyrizinamide and streptomycin in different regimens. Detailed history, clinical and cutaneous examination was recorded in each patient. Patients suffering from acne vulgaris or having past history were excluded. Each patient was asked to attend at fortnightly intervals for follow-up. Dechallenge and rechallenge was done as and when required, to confirm the offending drug.


  Results Top


Out of total 774 cases, only 11 cases 1.42%) developed acneform eruptions. Out of 746 cases taking isoniazid only 4 cases (0.53%) developed lesions; while out of 267 cases receiving rifampicin and out of 470 cases receiving ethambutol, 4 cases (1.49%) and 3 cases (0.63%) developed acneform eruptions respectively.

Out of 11 cases, 6 were female and 5 male. Their age ranged from 14 years to 68 years (average 32.3 years). Onset of lesions after starting treatment varied from 3 days to 90 days and disappearance of lesions after discontinuation of offending drug varied from 6 days to 31 days [Table:1] and [Table:2].


  Discussion Top


In present study overall incidence of acneform eruptions in patients under antitubercular therapy was only 1.42%. The incidence of isoniazid induced acneform eruptions was only 0.53%. It is comparatively lower than reported earlier.[1][2][3][4] Incidence of rifampicin induced lesions was 1.49%, which is comparable to previous reports.[5][6][7] Ethambutol was found to cause acneform lesions in 0.63% cases. Though ethambutol is well known to produce skin eruptions[8][9][10] but to the best of our knowledge no one has reported so far acneform eruptions due to ethambutol. However, Davis has mentioned ethambutol as a cause acneform eruptions.[6]

Possible explanation for the development of acne due to isoniazid may be that since it is a structural analogue of niacin, competitive inhibition might predispose to follicular hyperkeratosis in some patients.[3] No possible explanation is available in cases of rifampicin and ethambutal induced acneform eruptions.

 
  References Top

1.Bereston ES. Reactions to antituberculous drug. J Invest Dermatol. 1959;33:427-39.  Back to cited text no. 1  [PUBMED]  
2.Cohen LK, George W, Smith R. Isoniazid-induced acne and Pellagra. Arch Dermatol. 1974;109:377-81.  Back to cited text no. 2  [PUBMED]  
3.Oliweicki S, Burton JL. Severe acne due to isoniazid. Clin Exp Dermatol 1980;14:283-4.  Back to cited text no. 3    
4.Lobo A, Mathai R, Jacob M. Pathogenesis of drug induced acneform eruptions. Ind J Dermatol venereol Leprol 1992;58:159-63.  Back to cited text no. 4    
5.Purohit SD, Gupta PR, Sharma TN, Chawla MP, Gupta DN. Acne during rifampicin therapy. Ind J Tub 1983;30:110-1.  Back to cited text no. 5    
6.Davis DM. Text Book of Adverse Drug Reactions, 2nd edn. Oxford Medical Publication, 1981;472.  Back to cited text no. 6    
7.Nowokolo U. Acneform lesions in combined rifampicin treatment in Africans. Br Med J 1974;3:473.  Back to cited text no. 7    
8.Pasricha JS, Kanwar AJ. Skin eruptions caused by ethambutol. Arch Dermatol. 1977;113:122-3.  Back to cited text no. 8  [PUBMED]  
9.Mani MZ, Mathew M. A study of 218 drug eruptions. Ind J Dermatol Venereol 1983;49:109-17.  Back to cited text no. 9    
10.Gupta SK, Maine VK, Bedi RS. Cutaneous eruptions due to ethambutol. Ind J Tub 1983;30:125-6.  Back to cited text no. 10    



This article has been cited by
1 Clinical study of cutaneous drug eruptions in 200 patients
Raksha, M., Marfatia, Y.
Indian Journal of Dermatology, Venereology and Leprology. 2008; 74(1): 80
[Pubmed]
2 Magnetic and spectral studies on cobalt(II) chelates of a dithiocarbazate derived from isoniazid
Kalia, S.B., Lumba, K., Kaushal, G., Sharma, M.
Indian Journal of Chemistry - Section A Inorganic, Physical, Theoretical and Analytical Chemistry. 2007; 46(8): 1233-1239
[Pubmed]
3 Spectrophotometric method for the determination of isoniazid
Kalia, S.B., Kaushal, G., Verma, B.C.
Journal of the Indian Chemical Society. 2006; 83(1): 83-84
[Pubmed]
4 Preparative, structural and thermal studies of schiff base complexes of Cr(III), Mn(III), Fe(III), VO(IV), Zr(IV) and UO2(VI)
Mandlik, P.R., Aswar, A.S.
Revue Roumaine de Chimie. 2005; 50(6): 451-455
[Pubmed]
5 Chromium(III), manganese(III), iron(III), oxovanadium(II), zirconium(IV) and dioxouranium(II) complexes of hydrazone of isonicotinic acid hydrazide
Mandlik, P.R., Aswale, S.R., Aswar, A.S.
Journal of the Indian Chemical Society. 2002; 79(8): 689-692
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow